Kentucky, 2017

Strong Wind in Kentucky, January 10, 2017

January 10, 2017 · NWS PAH · 22 events in 22 counties and zones

Strong south winds gusted from 40 to 50 mph across western Kentucky. In Paducah, wind blew down fencing on the south side of tennis courts in a city park.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds gusted from 40 to 50 mph across western Kentucky. In Paducah, wind blew down fencing on the south side of tennis courts in a city park. A power line was blown down in Paducah, prompting a road closure. Near the Green River in Muhlenberg County, a pole barn collapsed after the roof was blown off. Some of the highest wind gusts at airport sites included 47 mph at the Owensboro airport, 46 mph at the Paducah and Murray airports, 44 mph at the Mayfield, Henderson, and Fort Campbell (Hopkinsville) airports, and 41 mph at the Madisonville airport. A low pressure system over the central Plains moved northeast toward the Great Lakes region. A tight pressure gradient between this low and high pressure over the Carolinas resulted in strong south to southwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 5:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 10, 5:26 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
526 AM CST Tue Jan 10 2017

.UPDATE...
Issued at 526 AM CST Tue Jan 10 2017

Updated for 12Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Thursday)
Issued at 305 AM CST Tue Jan 10 2017

A low pressure system has been developing over the central Plains
early this morning, as high pressure remains anchored along the
east coast. This has caused winds to increase and become rather
gusty overnight. This low will move northeast toward the Great
Lakes today. This will mean the gradient will remain rather tight
and wind gusts could reach 35 to 45 mph today. Winds right off the
deck are impressible and if we can mix any of those winds down,
we will see higher gusts. Therefore, the wind advisory will remain
in effect.

A cold front will slide east toward the area today as the
aforementioned low tracks northeast. This gives us good chance to
see some shower activity throughout the day. As the front slides
southeast, precipitation will end across most of the area by
tonight.

Models bring the front back north Wednesday and Wednesday
night, increasing shower chances once again. Instability
parameters suggest thunder on Wednesday, so kept slight chances
for the entire area. Another frontal boundary to our north will
start to sag southward toward the area on Wednesday night and
Thursday, providing a continued chances of showers.

We will stay very warm for the next few days, with highs in the
50s to the low to mid 60s through Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 255 AM CST Tue Jan 10 2017

The unsettled weather pattern will continue. However, the signal is
growing that some freezing rain is in the offing for some areas late
Thursday night through Friday evening.

A cold front will drop south into the area on Thursday and be either
just south of the area or lingering in the southern Pennyrile region
by 00Z Friday. This front will continue sagging south into the
evening hours, as a strong high pressure system drops south into the
northern Plains.

By 12z Friday, the 32F line will have drifted south into northern parts
of our region, namely across parts of southeast MO, southern IL
and southwest IN. Therefore, the threat for freezing rain will
begin late Thursday evening into Friday morning. Of course, models
are not in perfect agreement on where exactly the sub freezing
air will set up, so adjustments will continue to occur. Warmer air
will be situated south, so all rain is expected across west KY.
Given that the higher QPF will be south across west KY, any
freezing rain amounts north would be light, prior to 12Z Friday.

During the day on Friday, the freezing line does not seem to slide
south at all, but rather, it either stays put or retreats north a
bit, especially later on. We should see the freezing line north of
our CWA no later than 06Z Saturday. Only a small sliver of
counties should be dealing with any freezing rain as we head into
Friday evening (far northwestern counties).

However, given the QPF amounts up in locations were temps will be
32F or less, we could have some ice accumulations on
Friday/Friday evening. Right now, the greatest potential for ice
accumulations will be along and north of a line from Grandin MO to
Jackson MO to Marion to Carmi IL to Fort Branch and Winslow IN.

An upper level closed low will dive south across California into
northern Old Mexico and this will cause upper heights to rise as
southwesterly flow aloft continues. This will result in a warming
conditions and an end to the freezing rain prospects for the most
part on Saturday. We will have continued chances for rain the
remainder of the weekend and into early next week as moisture is
abundant in the flow aloft and eventually, the aforementioned closed
low makes its way east northeast back into the United States.

Given the variability in timing of the different waves of
precipitation in the long term, concur with previous shift with the
unlikelihood flash flooding. Will continue to monitor.

&&

.AVIATION...
Issued at 526 AM CST Tue Jan 10 2017

The big aviation concerns today are winds and cigs. South winds
will continue sustained at around 20 mph and gusts could reach 35
to 45 mph. Cigs have come down to MVFR and will remain that way
for most of the day. Scattered showers are likely to develop but
they should be light. Low level moisture should scour out this
evening and end any rain chances. Winds should also die down by
around 00Z Wednesday, as they eventually shift to westerly and
then light and variable later tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075>078-080>094.

MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 6 PM CST this evening for INZ081-082-085>088.

KY...Wind Advisory until 6 PM CST this evening for KYZ001>022.

&&
Hazardous weather outlook, Jan 10, 3:54 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CST TUE JAN 10 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
354 AM CST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWEST INDIANA, WESTERN KENTUCKY, AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS COULD REACH 40 TO 45 MPH FROM THIS MORNING THROUGH
LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY.
STRONG STORMS CANNOT BE RULED OUT THURSDAY.

FREEZING RAIN AND A GLAZE OF ICE ARE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA FROM
LATE THURSDAY NIGHT THROUGH EARLY FRIDAY EVENING.

HEAVY RAINFALL AMOUNTS ARE FORECAST...THOUGH THE EVENT WILL BE
SPREAD OUT OVER SEVERAL DAYS. THIS WILL LIKELY RESULT IN STANDING
WATER IN LOW LYING AND POOR DRAINAGE AREAS...ALONG WITH RISES IN
SMALL CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Caldwell

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Caldwell forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Calloway forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Christian forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Crittenden forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Daviess forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Fulton forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Graves forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Henderson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Hopkins forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
McCracken forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
McLean forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Muhlenberg forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Todd forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Trigg forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Union

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Ballard

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Ballard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Carlisle forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Hickman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Livingston forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Lyon forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
January 10, 8:00 AM CST to 4:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671087, 671088, 671089, 671090, 671091, 671092, 671093, 671094, 671095, 671096, 671097, 671098, 671099, 671100, 671101, 671102, 671103, 671104, 671105, 671106, 671107, 671108.